Kansas, 2022

Damaging Winds in Kansas, June 22, 2022

June 22, 2022 · NWS DDC · 5 events in 5 counties and zones

CAPE values of over 1000 J/kg with DCAPE about the same allowed for severe wind gusts. Shear was weak and lapse rates were modest at best so most storms were below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

CAPE values of over 1000 J/kg with DCAPE about the same allowed for severe wind gusts. Shear was weak and lapse rates were modest at best so most storms were below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 22, 2:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 2:51 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
351 PM CDT Wed Jun 22 2022

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Thursday)
Issued at 350 PM CDT Wed Jun 22 2022

The latest round of diurnal thunderstorm activity was just getting
underway as of 2015Z across mainly south central Kansas where
boundary layer convergence was strongest along the old frontal
boundary. The best chance for severe will be across the Red Hills
region where SBCAPE had increased to around 2500-3000 J/kg with an
upper 80s/lower 90s temperature and upper 60s to around 70F
dewpoint. Since the center of the mid-upper tropospheric anticyclone
was positioned across Oklahoma, shower and thunderstorm activity
will maintain a northeasterly forward motion. 30-40 POPs will be
maintained in the grids through early Thursday morning, but much of
the precipitation will fall in the 6-hr window in the first half of
the Tonight period. The remnant polar front will continue to
dissolve tonight and a stronger southwesterly flow pattern will
develop in the boundary layer on Thursday. This will result in much
warmer temperatures over a larger region. The going forecast highs
of 98 to 101F still look to be on track for Thursday. The
southwesterly boundary layer momentum will likely aid in enhancing
convergence with the remnant front and/or any lingering outflow
boundary(ies) across mainly central and south central Kansas
Thursday afternoon. Fairly strong southerly winds will likely
continue much of the night Thursday Night, resulting in warm low
temperatures Friday morning in the mid to perhaps upper 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 350 PM CDT Wed Jun 22 2022

Friday will be the last hot day for awhile, but it will be a doozy.
All the latest guidance continue to support high temperatures well
into the lower to mid 100s. The typically hot Red Hills region may
see afternoon temperatures topping out in the 106 or 107F territory.
Saturday will be a "temperature transition" day, as the next much-
advertised cold front will be pushing through during the morning
hours. The airmass immediately behind the front will not be all that
chilly, initially, and afternoon temperatures will still likely
reach mid to upper 80s most everywhere (lower to perhaps mid 90s
over the Red Hills region). All the global models and many global
spectral model ensemble members support a rather formidable cool/wet
period from Saturday Night through early next week. In fact, each
new run of the NBM continues to lower high temperature both Sunday
and Monday, now down into the lower to mid 70s for both days. The
North American Monsoon circulation will become infused with the
polar front, and this will lead to numerous showers and
thunderstorms throughout the Saturday Night to Monday period.
Afternoon temperatures may not escape the 60s for at least some
portion of the forecast area Sunday! The latest official high
temperature forecast for Syracuse is now 68F. The cool, wet period
will eventually transition back to drier, warmer weather, but this
will likely be a slower transition than previously thought. It will
likely be a number of days before we hit 100 degrees anywhere again
after Friday's hot day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1210 PM CDT Wed Jun 22 2022

At the onset of this TAF period, scattered light rain showers were
occurring across portions of southwest and west central Kansas,
including in vicinity of the HYS terminal and to a lesser degree
the GCK and DDC terminals. Additional showers and thunderstorms
will develop later in the afternoon and evening, with the bulk of
the convective activity lifting slowly north and east through the
night. The coverage of thunderstorm activity is expected to be
great enough to warrant VCTS in the TAF at DDC and HYS for at
least a 3-hr period tonight. Otherwise, aviation weather will
remain rather tranquil with light easterly component wind and
continued VFR flight category.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  99  74 104 /  40  10  10   0
GCK  65 100  70 103 /  30  10  10   0
EHA  64  97  68 101 /  20  10   0   0
LBL  66  99  71 103 /  30   0   0   0
HYS  66  97  71 103 /  30  30  20   0
P28  70  99  76 106 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jun 22, 1:37 AM CST, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
237 AM CDT Wed Jun 22 2022

KSZ030-031-043>046-061>066-074>081-084>090-230745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
237 AM CDT Wed Jun 22 2022 /137 AM MDT Wed Jun 22 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Wednesday.

Day 1 Discussion
----------------

Scattered thunderstorms are expected to redevelop Wednesday
afternoon, with coverage favoring the southern half of southwest
Kansas. Some storms will be strong with locally heavy rainfall.
Some localized flash flooding is possible, along with strong
erratic outflow winds from the strongest storms.

Day 1 Hazards
-------------
* Severe thunderstorm wind: Limited risk
* Flooding: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorm chances will retreat to the northern counties
Thursday afternoon, where some storms may again be strong in the
afternoon.

Intense record or near record heat is expected Friday, but dry air
is expected to preclude the need for a heat advisory.

A strong cold front will bring much cooler air over the weekend.
Rain and embedded thunder is most likely Saturday night into early
Sunday.

Days 2-7 Hazards
----------------
* Thursday
  - Severe thunderstorm wind/hail: Limited risk

* Friday
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  No hazards.

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed mainly south and east of
Dodge City Wednesday afternoon.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Special weather statement, Jun 22, 4:00 PM CST, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
500 PM CDT Wed Jun 22 2022

KSZ087-222245-
Meade KS-
500 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of southeastern Meade
County through 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Meade State Park, moving north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Meade State Park and Meade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3731 10048 3726 10009 3700 10022 3700 10047
TIME...MOT...LOC 2159Z 190DEG 21KT 3702 10035

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, Jun 22, 4:08 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
508 PM CDT Wed Jun 22 2022

KSZ081-222245-
Pratt KS-
508 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of central Pratt County
through 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Pratt, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Iuka around 525 PM CDT.

Other locations in the path of this storm include Preston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3759 9879 3764 9884 3783 9866 3782 9865
      3768 9846
TIME...MOT...LOC 2208Z 229DEG 10KT 3767 9872

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, Jun 22, 4:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
513 PM CDT Wed Jun 22 2022

KSZ079-080-222300-
Kiowa KS-Edwards KS-
513 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of northeastern Kiowa
and south central Edwards Counties through 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kiowa
and south central Edwards Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3754 9942 3772 9942 3777 9912 3750 9912
TIME...MOT...LOC 2213Z 273DEG 8KT 3763 9931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, Jun 22, 4:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Wed Jun 22 2022

KSZ090-222330-
Barber KS-
538 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of southeastern Barber
County through 630 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kiowa, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hazelton around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9874 3712 9872 3724 9835 3700 9835
TIME...MOT...LOC 2237Z 198DEG 22KT 3705 9855

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 22, 4:45 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
545 PM CDT Wed Jun 22 2022

KSZ087-088-222330-
Meade KS-Clark KS-
545 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of southeastern Meade
and southwestern Clark Counties through 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Englewood around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3705 9987 3704 10016 3722 10022 3724 9980
TIME...MOT...LOC 2244Z 033DEG 11KT 3711 10005

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TATRO
Special weather statement, Jun 22, 4:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
546 PM CDT Wed Jun 22 2022

KSZ081-222330-
Pratt KS-
546 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of northeastern Pratt
County through 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iuka, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Preston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3761 9879 3775 9886 3782 9870 3782 9846
      3766 9846
TIME...MOT...LOC 2246Z 246DEG 17KT 3770 9874

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TATRO

The radar

The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pratt

When
June 22, 5:00 PM CST
Where
Pratt County, 1.76 mi SW of Pratt Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.680, -98.770

A power pole was blown over and a tree was also blown over.

Thunderstorm Wind, Kiowa

When
June 22, 5:03 PM CST
Where
Kiowa County, 0.55 mi W of Haviland
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -99.110

A semi truck was blown over on the highway.

Thunderstorm Wind, Stafford

When
June 22, 5:30 PM CST
Where
Stafford County, 3.52 mi SE of Stafford
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.930, -98.560

A shed was flipped over by the high wind gusts.

Thunderstorm Wind, Seward

When
June 22, 7:01 PM CST
Where
Seward County, 4.42 mi SW of Kismet
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.150, -100.750

Thunderstorm Wind, Meade

When
June 22, 8:02 PM CST
Where
Meade County, 2.6 mi ESE of Missler
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
37.300, -100.390

Winds were estimated to be 65 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042252, 1042250, 1042257, 1042253, 1042255.